5 Medications or Supplements that Made Me More Depressed
The more medications and supplements I try in an effort to minimize my symptoms of depression and anxiety, the more I realize that every edible item you place in your mouth has a risk associated with it. Even the natural ones that are supposedly made from cats’ claws, wild yams, or some organic plant. Moreover, you need to read about its potential side effects and inform yourself before you place the thing on your tongue, because chances are your doctor won’t be well-versed in all the strange reactions it could cause.
I write this article not to scare you but out of responsibility. Had a few people not written online about their experience with the hormone supplement progesterone, I’m not sure I would be here to inform you about my negative responses to a few medications and supplements I’ve tried in the last 10 years.
Of course, some of these may do wonders for you, as some of the drugs that I have taken for years, like lithium, were not tolerated by friends of mine. Each of us is so different with unique biochemistries. At any rate, here are a few medications and supplements that made my symptoms worse.
1. Natural progesterone.
After some test results showed that I was low on the steroid hormone progesterone, a functional doctor I’ve been working with prescribed 30 milligrams (during days 5 to 15 of my menstrual cycle) and then 60 milligrams (during days 16 to 25 of my menstrual cycle) of natural progesterone. (The synthetic progesterones, such as Provera or medroxyprogesterone, can cause even worse side effects.)
I didn’t notice much change the first ten days; however, by the time I graduated to 60 milligrams I was having intense, suicidal thoughts. For the eight days that I took the full dose, all I could think about were strategies on how to successfully exit this world.
One morning I did a long, open-water swim with some very competitive athletes. They were way ahead, so I was swimming alone in choppy water with lots of boat traffic. Instead of panicking, I thought, “If I can just swim toward the traffic, chances are pretty good that I would get hit by a boat.”
Just then I remembered that a friend of mine had the same reaction when she used progesterone cream a few years back. She told me the day after she rubbed it all over her chest she wanted to jump off the Bay Bridge. She would have if she’d had a car to get there.
I made it out of the bay alive and researched progesterone when I got home. I found out that approximately 19 percent of folks who take natural progesterone capsules experience depression, and suicidal ideation occurs in about five percent of people, or maybe everyone living by the Bay Bridge?
2. Wellbutrin (bupropion).
Bupropion is a dopamine reuptake inhibitor that operates a little differently than selective serotonin reuptake inhibitors (SSRIs) such as Prozac and Zoloft. I really wanted this drug to work because it’s one of the few without sexual or weight side effects. However, by about the second day on this drug, I felt as though I were existing in a black prison, looking out through the jail cell to a world that I couldn’t understand.
I remember watching a ceremony at the Naval Academy and thinking to myself, “How does everyone have the strength to get up each morning and get dressed for this? How can a person have the mental capability to study for a test or teach a course? Why doesn’t everyone commit suicide? Where does everyone find the determination to keep living?”
I was suffocating in this dark jail cell. I wanted out of the world in the worst way, and yet I was trapped. I couldn’t eat. My heart raced. I felt nauseous. Tears kept coming. I couldn’t restrain them, not even in front of my kids. It was a similar experience as that described by William Styron in his classic “Darkness Visible.” It was hell.
3. BuSpar (buspirone).
Buspirone is commonly used to treat anxiety, and it did that. Initially. But then I started to have out-of-body experiences. I couldn’t see dead people or anything, but I would be sitting there having a nice conversation with someone, and then all of a sudden it was like I was witnessing me in that conversation from about 50 feet high. It was scary. It felt like I was tripping out on some magic mushrooms, LSD, or some other psychedelic drug.
4. Lunesta (eszopiclone).
I was completely desperate to get some shuteye when I started taking this drug. I first tried less risky drugs (Seroquel, doxepin, trazodone), but I was still waking up after two or three hours. So I did something against my better judgment and took a medication that has been known to be addictive. Ideally its use should be limited to one or two weeks so that your nervous system doesn’t start depending on it.
Persons who have histories of substance abuse like I do should think very carefully about using it at all. The first few nights were divine. I was sleeping again. But then my body started tolerating it more and more, which meant that the withdrawals were getting more painful — symptoms of anxiety and panic –requiring more of the stuff to quiet my nerves. Even though the drug isn’t a benzodiazepine, it essentially acts like one, and I have had anxiety hangovers with every benzodiazepine (Ativan and Klonopin) I’ve tried.
5. Zyprexa (olanzapine).
I’m not sure how many milligrams I was on the morning I essentially fell into my bowl of granola at the breakfast table. You know that scene in Shrek when Princess Fiona had turned into an ogre and Donkey finds her, thinking the ogre had eaten the princess? Yeah, well, it was like that in our house.
The good news is that I had only gained ten pounds on the drug (in the two weeks I was on it), but my husband was curious if this zombie person who was hanging out with the family had eaten his wife. My psychiatrist at the time, I later learned, was getting some nice kickbacks from the drug’s manufacturer, which is probably why all of his patients (or at least the ones leaving his office when I was there) were well-stocked with Zyprexa samples. Turns out I don’t respond well to any kind of atypical neuroleptic or antipsychotic: Abilify, Geodon, Risperdal, or Seroquel. They make me, for a lack of a better word, psychotic.
Originally posted on Sanity Break at Everyday Health.
This article features affiliate links to Amazon.com, where a small commission is paid to Psych Central if a book is purchased. Thank you for your support of Psych Central!
Borchard, T. (2018). 5 Medications or Supplements that Made Me More Depressed. Psych Central. Retrieved on September 24, 2020, from https://psychcentral.com/blog/5-medications-or-supplements-that-made-me-more-depressed/